Affordable Access

Access to the full text

Alopecia universalis in a patient with rheumatoid arthritis developed during treatment with adalimumab

Authors
  • Ostojic, P.1
  • Pavlov-Dolijanovic, S.1
  • 1 University of Belgrade, Institute of Rheumatology, School of Medicine, Resavska 69, Belgrade, 11000, Serbia , Belgrade (Serbia)
Type
Published Article
Journal
Zeitschrift für Rheumatologie
Publisher
Springer Medizin
Publication Date
May 09, 2018
Volume
77
Issue
5
Pages
412–415
Identifiers
DOI: 10.1007/s00393-018-0464-z
Source
Springer Nature
Keywords
License
Yellow

Abstract

Alopecia universalis is an advanced form of alopecia areata, characterized by complete loss of hair on all hair-bearing areas. It is currently believed to be an autoimmune disorder. The development of alopecia during treatment with tumor necrosis factor alpha (TNF-α) inhibitors is a rarely observed adverse event. This case describes a 56-year-old female patient with rheumatoid arthritis (RA), who developed alopecia universalis during treatment with adalimumab. There was no improvement in alopecia despite withdrawal of adalimumab. It is believed that interferon-α is the main cytokine involved in promoting inflammation in hair loss after blocking TNF-α by TNF inhibitors. Risk/benefit ratio of maintenance and discontinuation of the drug should be weighed up when alopecia appears during treatment with TNF inhibitors.

Report this publication

Statistics

Seen <100 times